Alert archive / Ohio / Special Marine Warnings in 2017

Special Marine Warning 21, NWS Cleveland, OH

June 18, 2017

NWS Cleveland, OH issued this special marine warning at Jun 18, 2017, 1:48 PM EDT. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 1:48 PM EDT (17:48 UTC)
Expired
Jun 18, 2017, 3:45 PM EDT
In force
117 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

767 
WHUS51 KCLE 181748
SMWCLE
LEZ148-149-169-181945-
/O.NEW.KCLE.MA.W.0021.170618T1748Z-170618T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT SUN JUN 18 2017

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE OH TO RIPLEY NY...
  OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY...

* UNTIL 345 PM EDT

* AT 148 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CONNEAUT...
  MOVING NORTHEAST AT 30 KNOTS.

  HAZARD...WIND GUSTS TO 40 KNOTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  ERIE AND CONNEAUT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHEASTERN OHIO...AND NORTHWESTERN PENNSYLVANIA.

LAT...LON 4225 7976 4192 8064 4196 8068 4246 7985
      4234 7982 4228 7974
TIME...MOT...LOC 1748Z 233DEG 32KT 4194 8053 

HAIL...0.00IN
WIND...40KTS

$$

ADAMS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jun 18, 1:03 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 18, 1:03 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
103 PM EDT Sun Jun 18 2017

.SYNOPSIS...
A cold front will move east across the local area later today
and tonight. High pressure will gradually build northeast into
the region Monday through Wednesday. Another cold front should
push east into the area by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convergence just strong enough near I-71 and from Geauga County
eastward to Erie County Pa to generate some showers. These have
been slow to grow so far but are in the region of greatest
instability. So we will continue to monitor them.

Previous Discussion...
Convective debris cloudiness will play a significant role in the
forecast across the region today. Currently seeing thicker cloud
cover across the western half of the County Warning Area (CWA).
Expect it to advect eastward and slowly decrease in coverage.
All short range models continue to indicate some prefrontal
convergence across the eastern half of the CWA this afternoon,
generally near and east of I-71. Earlier forecast seems to
handle this well and have only made some minor changes in the
timing. Current uncertainty is the coverage of the convection
that develops with only pockets of higher instability developing
where the cloud cover remains the thinnest.

With debris clouds already overspreading the area the potential
for significant daytime heating appears minimal. This will
limit MU CAPES to 1000 j/kg or less. Will continue with high
precip chances over the eastern two thirds of the area. Given
the amount of cloudiness expected today have backed off on temps
a little with warmest readings at the east end of the area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
By daybreak Monday the area should be dry again. Some
instability showers remain possible on Monday as cool air
arrives in mid levels. There will be a noticeable change during
the day with surface dewpoints dipping well into the 50s by
early evening. Will again dry things out Monday night as
ridging occurs from the southwest. There still looks like there
could be a few showers on Tuesday as a short wave troughs rides
the top of the ridge. Chances look less than they did a couple
of days ago with better chances the further north you are.
Precip also looks less likely for Wednesday and have trimmed
back chances. Another system will begin to take shape to the
northwest on Wednesday night. We could see some warm air
advection showers sneak into the west end of the area by
daybreak Thursday.

New guidance coming in has been trending cooler with temps this
week. Have lowered highs Monday through Wednesday a degree or
two most areas. Overall...temps will average a tad below normal
during the period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Fast moving upper level shortwaves will move east in the nearly
zonal flow across the forecast area.  This will translate into weak
waves of low pressure that will move east northeast across the
region.

Surface high pressure will move east of the area to the Atlantic
Seaboard by Thursday afternoon.  This will setup the movement of a
warm front north of the area.  Warm air advection will take place
Thursday well ahead of advancing low pressure.  Guidance
temperatures may be way too cool if warm air advection takes place
as strong as expected. Would not be surprised if we see upper 80s
Thursday across the area. The same for Friday as warm air advection
continues.

A southern stream low pressure system moves northeast out of the
deep south and then northeast of the area Saturday morning allowing
for some cold air advection to take place through the day into
Saturday night.  Moisture will stream north toward the area from the
Gulf of Mexico Friday into the Ohio Valley.  Limited moisture
associated with the cold front will slide southeast across the area
Saturday morning.  All in all, the threat for showers and
thunderstorms is expected through the forecast period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Cold front working east across the area will trigger shra/tsra this
afternoon, mainly east of a line from CLE to MFD, that will sweep
east and should be moving out of nw pa around midnight. Some of the
storms in the east will be strong to locally severe with wind gusts
of 50 knots possible. Cloud bases will lower with fropa with some
mvfr cigs possibly lingering in the far east through the night.
Ground moisture and light winds will likely lead to fog tonight for
the east half of the area. Daytime heating by late Mon morning will
start to produce additional cu but expect most places to have cigs
into vfr levels by then.

Sw winds gusting 20 to 25 knots will diminish with sunset.

OUTLOOK...Non-VFR possible at times Mon aftn thru Fri in sct shra
and a few tsra.

&&

.MARINE...
Southwest flow will continue today ahead of the cold front.
Expecting highest waves to be just outside the 5 mile from shore
area and will hold off on issuing any small craft advisories.  Wind
diminish tonight out of the southwest and west but increase to
around 20 knots by Tuesday morning.  May need a small craft advisory
for Tuesday.   Winds quickly diminish Tuesday evening and light
winds around 10 knots expected through Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Mullen
SHORT TERM...Kubina
LONG TERM...Lombardy
AVIATION...Adams
MARINE...Lombardy
Hazardous weather outlook, Jun 18, 3:49 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Sun Jun 18 2017

LEZ142>144-162>164-OHZ003-006>009-017-018-027-190800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
349 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible today as a cold front crosses the
area.  Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-145>149-165>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-190800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms today with the best
chances occurring during the afternoon and evening hours. The main
severe weather threats are damaging straight line winds and large
hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 18, 12:57 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT SUN JUN 18 2017

OHZ011>014-020>023-031>033-038-089-181715-
Summit-Geauga-Medina-Wayne-Holmes-Portage-Lake-Stark-Mahoning-
Trumbull-Ashtabula Lakeshore-Cuyahoga-Ashtabula Inland-
1257 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORMS WILL AFFECT
PORTAGE...MAHONING...TRUMBULL... GEAUGA...CUYAHOGA...EASTERN
MEDINA...LAKE...STARK...SUMMIT...EASTERN WAYNE...ASHTABULA AND
EASTERN HOLMES COUNTIES...

At 1251 PM EDT, The strongest thunderstorm was located near
Millersburg Half inch hail is possible with this storm.

Some of the Locations that can be impacted by strong
thunderstorms through 130 PM include...Akron, Canton, Youngstown,
Warren, Wooster, Painesville, Ashtabula, Willowick, Conneaut,
Ravenna, Chardon, Fairport Harbor, Millersburg, Cuyahoga Falls,
Euclid, Mentor and Cleveland Heights.

LAT...LON 4045 8205 4154 8171 4170 8144 4197 8053
      4108 8054 4090 8093 4090 8108 4083 8109
      4066 8144 4063 8167 4055 8166 4045 8189
TIME...MOT...LOC 1651Z 243DEG 34KT 4121 8155

Thompson

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:57 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Holmes, Mahoning, Portage, Stark and 3 more18 min
Jun 18, 1:31 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull44 min
Jun 18, 2:29 PM EDTSpecial Weather StatementCLEMahoning, Trumbull31 min
Jun 18, 5:31 PM EDTSpecial Weather StatementCLEAshtabula, Geauga, Lake, Trumbull44 min
Jun 18, 6:10 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull50 min
Jun 18, 6:25 PM EDTFlash Flood WarningCLEAshtabula4 hr
Jun 18, 6:33 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull57 min
Jun 18, 7:29 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull46 min
Jun 18, 7:54 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull2 hr
Jun 18, 2:06 PM EDTSpecial Weather StatementCLECrawford, Erie24 min
Jun 18, 2:40 PM EDTSevere Thunderstorm WarningCLECrawford, Erie65 min
Jun 18, 6:37 PM EDTSevere Thunderstorm WarningCLECrawford, Erie68 min
Jun 18, 6:50 PM EDTFlash Flood WarningCLEErie11 hr
Jun 18, 6:53 PM EDTAreal Flood AdvisoryCLECrawford, Erie4 hr

Nearby

Special Marine Warnings in Ohio, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.